West Virginia, 2009

Flooding in West Virginia, May 7, 2009

May 7, 2009 · NWS RLX · 2 events in 2 counties and zones

After several days of wet weather, another round of showers fell from the predawn hours on the 7th into the mid morning. Training of small heavier cells occurred across southern Lewis into Upshur Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After several days of wet weather, another round of showers fell from the predawn hours on the 7th into the mid morning. Training of small heavier cells occurred across southern Lewis into Upshur Counties. Rain amounts of a .5 to .75 in 3 hours were seen. Total rain amounts of 1 to 1.5 inches occurred. With the new spring vegetation just emerging, this was enough rain to cause small streams to overflow and block roads. Route 19 in southern Lewis County was affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 7, 5:30 AM EST, 1 hour earlier.

Area forecast discussion, May 7, 5:30 AM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
630 AM EDT THU MAY 7 2009

.SYNOPSIS...
A FEW MORE UPPER LEVEL RIPPLES THROUGH TONIGHT. A LOW PRESSURE
SYSTEM MOVES THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
DIFFICULT FORECAST FOR THE NEAR TERM TODAY. CONVECTION FIRING TO THE
WEST ALONG A SURFACE BOUNDARY...AND HAS SPREAD INTO THE CENTRAL
PORTION OF WEST VIRGINIA. STILL CANNOT SEEM TO SHAKE FROM THIS
UNSETTLED PATTERN WITH WHICH WE HAVE BECOME VERY FAMILIAR. WEAK
UPPER LEVEL TROUGH AXIS IS HELPING TO SPARK THE AFOREMENTIONED
CONVECTION...AND WILL ROTATE QUICKLY THROUGH THE BROAD SCALE TROUGH
THAT HAS BEEN PARKED OVER THE EASTERN THIRD OF THE COUNTRY FOR THE
BETTER PART OF A WEEK AND A HALF. THE NEXT WEAK RIPPLE IS NOT FAR
BEHIND...AND WILL KEEP THE CHANCES FOR CONVECTION GOING BASICALLY
ALL DAY. ANOTHER COMES THROUGH LATE EVENING AND EARLY TONIGHT...BUT
WILL TAKE OUT THE THREAT FOR THUNDER AT THAT POINT. THIS OVERALL
PATTERN MAKES IT VERY DIFFICULT TO BE DETERMINISTIC FAR INTO THE
FUTURE TODAY...AND USED COVERAGE WORDING FOR THE ZONES AS OPPOSED TO
UNCERTAINTY.

SREF AND MAV CONTINUE TO DO WELL WITH THE MAX T VALUES...AND WENT
WITH A MODIFIED BLEND OF THIS GUIDANCE. DESPITE THE CONVECTIVE
CUMULUS TODAY...THINK THERE WILL BE SOME PEEKS OF SUN WHICH WILL
BOOST TEMPERATURES UP A FEW DEGREES FROM THE PREVIOUS FEW DAYS..

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
MORE SFC WAVES WILL CONTINUE TO AFFECT THE AREA. MOST OF THE MODELS
TAKE A SFC WAVE ACROSS OLD BOUNDARY OVERNIGHT TONIGHT INTO FRI
MORNING. THE QUESTION IS WHERE THIS BOUNDARY WILL BE LOCATED.

THE NAM/SERES/GFS/ AND ECMWF IN FAIRLY AGREEMENT WITH THE TIMING OF
PCPN...ALTHOUGH NAM AND GFS BRING STRONGER QPF...FOLLOWED BY THE
ECMWF AND THE SREF. INCREASE POPS TO HIGH LIKELY MAINLY ACROSS THE
SOUTHERN PORTIONS OF WV. HAVE THUNDER SPREADING FROM SOUTHEAST
OH...EAST INTO THE EASTERN MOUNTAINS ON FRI EVENING. BRING BACK
THUNDER ACROSS THE SOUTHERN HALF OF CWA OVERNIGHT FRIDAY...TO EXIT
THE AREA SAT EVENING.

INCREASE TEMPS A TAD FROM PREVIOUS SIMILAR TO A BLEND OF MAV AND MET
NUMBERS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AN OVERALL ZONAL FLOW PATTERN REMAINS IN PLACE THROUGH THE PERIOD.
THERE ARE AT LEAST A COUPLE MORE SYSTEMS TO COME THROUGH
MONDAY...BEFORE WE FINALLY GET A 36-48 HOUR DRY PERIOD NEXT WEEK.
TIMING ISSUES ABOUND IN SUCH A PATTERN.  GENERALLY FOLLOWED THE 00Z
ECMWF PER HPC PREFERENCE...ALTHOUGH CONFIDENCE IS FAIRLY LOW AT THIS
TIME.

THERE ARE A VARIETY OF SOLUTIONS FOR THE SATURDAY SYSTEM.  THINK GFS
MAY BE FALLING VICTIM TO CONVECTIVE FEEDBACK ONCE AGAIN...WHICH PUTS
ITS SOLUTION IN QUESTION.  THE NAM/ECMWF ARE BOTH SIMILAR IN THAT A
WEAK SURFACE REFLECTION ACCOMPANIES THE BOUNDARY...BUT THE NAM WANTS
TO PEG THE NORTHERN COUNTIES WITH HEAVY RAINFALL WITH A BULLSEYE OF
ISENTROPIC LIFT.  THE ECMWF IS MORE GENERAL WITH A MODERATE SHOT OF
RAINFALL.  NOT REALLY ABLE TO DISCERN A DECENT TREND AS OF YET.
THUS...ELECTED TO KEEP THINGS GENERAL WITH AN AREAWIDE 50 POP AT
THIS TIME.  DO NOT FORESEE AN EXCESSIVE AMOUNT OF RAINFALL AT THIS
TIME GIVEN THE ZONAL FLOW ALOFT AND WEAK SOUTHWEST FLOW AT THE
SURFACE...BUT WITH THE SATURATED GROUND...IT WOULD BE WISE TO
CONTINUE THE CURRENT HWO MENTION.

SOME SHRA MAY LINGER IN THE EASTERN COUNTIES SATURDAY EVENING BEFORE
ENDING.  WE THEN GET A BRIEF BREAK ON SUNDAY AFTERNOON/EVENING.
MODELS THEN POINT TO A WEAK WAVE TRAVERSING THE TENNESSEE VALLEY
SUNDAY NIGHT/MONDAY.  AGAIN...NOT A BIG RAINMAKER IN THE FLOW
PATTERN.  KEPT LOW CHANCE POPS CONFINED TO THE SOUTHERN CWA.  HIGH
PRESSURE BUILDS IN STARTING MONDAY NIGHT...AND HERE IS WHERE WE MAY
BE ABLE TO DRY OUT A BIT...TUESDAY MAY FEATURE A DECENT AMOUNT OF
SUNSHINE.  HOWEVER...THE OLD PESKY BOUNDARY MAY ONCE AGAIN START TO
RUN AT US AGAIN AS A WARM FRONT WEDNESDAY AFTERNOON.  KEEPING ONLY
SLIGHT CHANCE POPS FOR NOW.

HPC TEMPERATURES DID NOT STRAY TOO FAR FROM MEX/ENSEMBLE
NUMBERS...AND STAYED CLOSE.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
WILL SEE SKY IMPROVE TO VFR THIS AFTERNOON WITH SOME MIXING
ALLOWED BY PEEKS OF SUN. CB IS POSSIBLE IN A REASONABLY UNSTABLE
AIRMASS...BUT DID NOT FEEL CONFIDENT ENOUGH TO PUT TSRA IN THE
TAF. SURFACE WINDS WILL BE LIGHT OUT OF THE WEST SOUTHWEST.
CEILINGS LOWER BELOW VFR LATE WITH THE ARRIVAL OF THE NEXT BATCH
OF RAIN.

AVIATION OUTLOOK /BEYOND 12Z FRIDAY/...
IFR CONDITIONS WITH...AND IN WAKE OF...ANOTHER BATCH OF RAIN LATE
LATE THURSDAY NIGHT INTO FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...26
SHORT TERM...ARJ
LONG TERM...CL
AVIATION...26
Hazardous weather outlook, May 7, 5:48 AM EST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
648 AM EDT THU MAY 7 2009

KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-
038>040-046-047-081100-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-
WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
648 AM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ105-VAZ003-004-WVZ005-006-013>015-024>027-033>037-081100-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-
MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
648 AM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER WET SYSTEM COULD AFFECT THE AREA ON FRIDAY AND
SATURDAY...CONTINUING THE FLOODING THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Lewis

When
May 7, 6:30 AM EST to 8:30 AM EST
Where
Lewis County, Duffy to Vandalia
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
38.780, -80.430

Flood, Upshur

When
May 7, 6:30 AM EST to 9:00 AM EST
Where
Upshur County, Kanawha Head to Alexander
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
38.770, -80.350

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162843, 162845.